Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Jacksonville, FL

August 2, 2017Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Aug 2, 2017, 2:49 PM EDT for Duval County, Florida. It was in force for 86 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 2:49 PM EDT (18:49 UTC)
Expired
Aug 2, 2017, 4:15 PM EDT
In force
86 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 11 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:50 PM EDTFLOOD5 W Downtown Jacksonvil, FLFLOODING ON I-10 WESTBOUND BETWEEN LENOX AND CASSAT IN THE LEFT LANE.
Aug 2, 3:13 PM EDTFLOOD3 W Arlington, FLWATER 2 FEET DEEP AT N MARKET ST AND CONFEDERATE ST. PERSON TRAPPED IN VEHICLE RESCUED BY FIREFIGHTER CREW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS52 KJAX 021849
FFWJAX
FLC031-022015-
/O.NEW.KJAX.FF.W.0006.170802T1849Z-170802T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
249 PM EDT WED AUG 2 2017

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Central Duval County in northeastern Florida...

* Until 415 PM EDT

* At 246 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain over downtown Jacksonville. Up to two inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jacksonville, Riverside and San Marco. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

Flooding will likely occur in areas including near Hogans Creek... 
McCoys Creek...and Moncreif Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3031 8164 3031 8173 3044 8184 3050 8180
      3045 8167

$$

ZIBURA
1 follow-up statement
723 
WGUS72 KJAX 021947
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
347 PM EDT WED AUG 2 2017

FLC031-021956-
/O.CAN.KJAX.FF.W.0006.000000T0000Z-170802T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
347 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR CENTRAL DUVAL COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3031 8164 3031 8173 3044 8184 3050 8180
      3045 8167

$$

ZIBURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:12 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 10:12 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1012 AM EDT Wed Aug 2 2017

...HEAVY RAINFALL IS POSSIBLE ACROSS NORTHEAST FLORIDA TODAY AND
SOUTHEAST GEORGIA ON THURSDAY...

.UPDATE...
Have updated PoPs for trends this morning for ongoing showers and
embedded thunder southwest of I-75, and increased PoPs
northeastward as this area moves throughout the day. Main threat
will be for locally heavy rainfall as continued development and
higher PWATs advect into the area. Also lowered high temperatures
by a few degrees given the amount of cloud cover this morning.
Rest of the forecast remains unchanged.

&&

.AVIATION...
Some lingering IFR ceilings this morning. Bases will slowly come
up and mainly MVFR to low end VFR ceilings near 030-050 are
expected today. Scattered showers and thunderstorms over north
central Florida will spread northward through the day today,
impacting most of northeast Florida today and moving north into
southeast Georgia tonight and early Thursday. Medium confidence
that at least MVFR ceilings/visibilities will be around Thursday
morning, especially in heavier rain.

&&

.MARINE...
A warm front across central Florida will begin to lift back north
today through Thursday as a warm front brining an increase in
shower and thunderstorm coverage. Offshore flow is expected
Friday as high pressure builds across central Florida. Southerly
flow will continue through early next week as high pressure across
the Atlantic extends across the local area. Headlines are not
expected.

Rip Currents: Moderate risk today. Low risk Thursday.

&&

.HYDROLOGY...

Several NE Florida rivers including portions of the Sante Fe, New
River and St. Marys were within Action Stage this morning. Locally
heavy rainfall within these drainages over the next 24 hrs could
cause rises toward Flood Stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  73  84  72 /  30  50  80  40
SSI  82  76  84  75 /  20  60  70  40
JAX  85  74  86  74 /  60  50  70  20
SGJ  82  74  86  75 /  70  60  60  10
GNV  83  72  85  74 /  90  70  70  10
OCF  83  74  86  73 /  90  70  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Wolf/McGinnis
Hazardous weather outlook, Aug 2, 3:01 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
301 AM EDT Wed Aug 2 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-031100-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
301 AM EDT Wed Aug 2 2017

...HEAVY RAINFALL POTENTIAL TODAY FOR NORTHEAST FLORIDA TODAY AND SOUTHEAST
GEORGIA THURSDAY...

...MODERATE RISK OF RIP CURRENTS TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Rain chances will increase across northeast Florida from the south
through the day as a warm front lifts northward from central
Florida. Waves of locally heavy rainfall with embedded thunderstorms
are expected to overspread northeast Florida from the Gulf of
Mexico this morning, with increasing coverage and intensity into
the afternoon hours.

North of Interstate 10 and across southeast Georgia, scattered
showers thunderstorms are expected to develop during the afternoon
and persist overnight as the warm front lifts across the area.
Locally heavy rainfall is expected. A few strong thunderstorms
capable of gusty winds will be possible, mainly this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Widespread and locally heavy rainfall is expected across southeast
Georgia and portions of the Suwannee River Valley Thursday.

Thunderstorms are expected each day, with a few strong to
isolated severe storms possible. Stronger storms will be capable
of producing gusty winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Aug 2, 1:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            3 W ARLINGTON           30.33N 81.65W
08/02/2017                   DUVAL              FL   NWS EMPLOYEE

            MINOR FLOODING ON NORTH MARKET ST AND CONFEDRATE ST.
            MINOR FLOODING ON EAST STATE ST AND LIBERTY ST

&&

AWALKER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:46 PM EDTAreal Flood AdvisoryJAXDuval119 min
Aug 2, 3:06 PM EDTAreal Flood AdvisoryJAXDuval54 min
Aug 2, 5:37 PM EDTAreal Flood AdvisoryJAXSuwannee53 min
Aug 2, 6:13 PM EDTSpecial Weather StatementJAXColumbia32 min
Aug 2, 6:34 PM EDTAreal Flood AdvisoryJAXColumbia56 min

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.